Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 160, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2021, 9:43 PM EDT for Bradford County, Susquehanna County, Wyoming County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2021, 9:43 PM EDT (01:43 UTC)
- Expired
- Jul 12, 2021, 10:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bradford County, PA, Susquehanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 72 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:21 PM EDT | TSTM WND DMG | Nicholson, PA | TREE AND WIRES DOWN IN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WUUS51 KBGM 130143
SVRBGM
PAC015-115-131-130230-
/O.NEW.KBGM.SV.W.0160.210713T0143Z-210713T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
943 PM EDT Mon Jul 12 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southwestern Susquehanna County in northeastern Pennsylvania...
Southeastern Bradford County in northeastern Pennsylvania...
Northwestern Wyoming County in northeastern Pennsylvania...
* Until 1030 PM EDT.
* At 943 PM EDT, severe thunderstorms were located along a line
extending from near Rushville to near Sugar Run to near Overton,
moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tunkhannock, Springville, Dimock, Wilmot, Hollenback, Mehoopany,
Nicholson, Herrick, Wyalusing and Meshoppen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4144 7625 4154 7622 4157 7655 4179 7624
4173 7572 4159 7578 4143 7616
TIME...MOT...LOC 0143Z 269DEG 19KT 4174 7615 4159 7628 4152 7650
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
MJM1 follow-up statement
515
WWUS51 KBGM 130209
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
1009 PM EDT Mon Jul 12 2021
PAC015-115-131-130230-
/O.CON.KBGM.SV.W.0160.000000T0000Z-210713T0230Z/
Susquehanna PA-Bradford PA-Wyoming PA-
1009 PM EDT Mon Jul 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR SOUTHWESTERN SUSQUEHANNA...SOUTHEASTERN BRADFORD AND NORTHWESTERN
WYOMING COUNTIES...
At 1009 PM EDT, severe thunderstorms were located along a line
extending from near Auburn Center to near Forkston to 7 miles west of
Lovelton, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tunkhannock, Springville, Wilmot, Hollenback, Mehoopany, Nicholson,
Wyalusing, Meshoppen, Forkston and Laceyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4144 7625 4154 7622 4156 7648 4176 7619
4171 7573 4159 7578 4143 7616
TIME...MOT...LOC 0209Z 270DEG 15KT 4173 7605 4159 7614 4152 7633
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
MJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:58 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 12, 7:58 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
758 PM EDT Mon Jul 12 2021
.SYNOPSIS...
Warm and humid conditions are anticipated through Wednesday
with multiple chances of showers and thunderstorms. Localized
flash flooding will possible with these repeating batches of
rain. A few of the strongest storms could also contain damaging
winds.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
630 pm update...
Minor changes to the hourly temperatures and dewpoints, and
cloud cover. Temperatures have dropped into the 70s except for
Luzerne County in the 80s. Cloud debris is spreading north into
the area from the convection that fired in east central PA.
Scattered to isolated showers and thunderstorms on radar. Heavy
rain and 2 have rotation. Flash flood warnings and tornado
warnings in effect.
330 PM Update...
A flash flood watch has once again been issued for the Southern
Tier and through all of NE PA for this afternoon until 2 am. A
weak boundary has been dropping south and will likely stall
along the NY/PA border this afternoon and be a focal point for
convection. With mostly sunny skies across most of the CWA south
of cortland county, 2000+ J/kg of SBCAPE has developed along
and S of the NY/PA border. While the 700-500 mb RH is high,
there is still about 500 DCAPE across NE PA so strong winds are
possible in the strongest storms tonight. Obs show that there
are southerly to southeasterly winds across NE PA into the
southern Catskills and with the high CAPE values, there is an
outside chance of a brief tornado with any cells that are able
to stay isolated.
The bigger threat this afternoon and evening will be flash flooding.
heavy rains from yesterday and nearly saturated soils from all the
rain over the last two weeks, it will not take much rain to lead to
river and stream responses. PWATs are once again between 1.8 and 2
inches and long skinny CAPE means any storm that develops will
contain high rainfall rates. While rainfall will not be as
widespread as yesterday, some training of storms is possible along
the surface boundary along the NY/PA border. Convection starting to
form already is currently south of the regions that got the heaviest
rain last night but will have to be watched just in case they drift
north.
Tonight, showers and thunderstorms could continue across NE PA as a
weak LLJ forms and helps feed nocturnal convection but confidence is
not as high for where or if those storms can get going after 3Z.
Late tonight through tomorrow morning, we get a break from the rain
with patchy fog developing once again tonight. Tomorrow we will once
again have a threat for diurnal showers and thunderstorms. With the
tropical airmass still in place, heavy rainfall is once again a
threat. Dew points get up into the low to mid 70s tomorrow along
with highs in the mid 80s so the heat index will be high in valley
locations but not expected to reach advisory criteria.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
For Wednesday, upper level trough will move into the northeast U.S
with cooling at mid-levels above a very moist boundary layer.
Surface dewpoints will be in the lower 70s mainly in the eastern CWA
as maximum heating occurs in the afternoon. Mixed layer CAPEs will
be running around 1000 to 2000 J/kg across most of east central NY
and northeast PA on the NAM and 500 to 1000 J/kg on the GFS. 0-6 km
bulk shear is projected to range from 20 to 30 knots on the NAM and
a little weaker on the GFS. With the upper level wave pushing into
the upper ridge, precipitable water values will drop to around 1.5"
or below as the day progresses from west to east. NAMNest
suggests less coverage and more progressive thunderstorms and
less potential for flash flooding. So we will have likely POPs
all CWA and concur with SPC Marginal Risk mainly eastern NY and
northeast PA as drier air builds in earlier in the day in
western NY.
Then for Wednesday night precipitation from this upper level feature
tapers off and moves to the east. A sliver of an upper level ridge
and weak surface feature will cross the region overnight into
Thursday morning. Then a southwest increasingly moist flow develops
Thursday afternoon. GFS tries to bring more scattered showers and
thunderstorms for most of central NY /northeast PA Thursday
afternoon. the 12z NAM and The 06z Euro and its ensemble means holds
off for precipitation Thursday afternoon. The CMC operational keeps
Thursday dry with its ensemble mean bringing very light QPF to
Finger Lakes late Thursday. We will go a bit lower than NBM on this
which does have slight chance POPs for the Finger Lakes area
Thursday pm.
Then for Thursday night all models are dry so again we will go with
a drier forecast than NBM which has only slight chance POPs.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Followed NBM fairly closely as another upper level trough and
associated surface feature moves into the region with more showers
and thunderstorms for Saturday and Saturday night. Upper level
trough presses into the northeast U.S on Sunday. Medium Range models
vary as to how deep the trough is and hence vary on how much
convection develops Sunday. By next Monday, models vary with some
having a closed low right over NY/PA to a closed low east of NY/PA
to a broad trough over our area. We will follow NBM during this time
of model divergence in solutions.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
730 pm update...
Most sites VFR to start but falling to MVFR this evening.
BGM/AVP should have thunderstorms this evening. Light showers
rest of the area if any. BGM/AVP/RME should fall to IFR cigs
late tonight. Some MVFR vsbys possible at all sites. Tuesday
conditions rise to VFR for most midday and high end MVFR
BGM/RME.
East winds at 5 kts this evening becoming late and variable late
tonight. Tuesday south to southwest winds at 5 to 10 kts.
Outlook...
Tuesday night through Wednesday...Busy pattern continues with
multiple waves of showers/thunderstorms and restrictions.
Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings at KELM.
Friday afternoon through Saturday...Chance of showers and
thunderstorms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Tuesday for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Tuesday for NYZ022-024-045-
055>057-062.
&&
SYNOPSIS...AJG/MDP/TAC
NEAR TERM...AJG/TAC
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...TACHazardous weather outlook, Jul 12, 3:10 PM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 310 PM EDT Mon Jul 12 2021 NYZ009-015>018-023-025-036-037-044-046-131915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Otsego- 310 PM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms could lead to another round of heavy rainfall and flash flooding on Tuesday. There is also a chance that a few thunderstorms could have strong damaging winds on Tuesday as well. For Wednesday, there is a continued chance for additional strong to severe thunderstorms with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022-024-045-055>057-062-PAZ038>040-043-044-047-048-072-131915- Steuben-Chemung-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 310 PM EDT Mon Jul 12 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms could lead to another round of heavy rainfall and localized flash flooding on Tuesday. There is also a chance that a few thunderstorms could have strong damaging winds on Tuesday as well. For Wednesday, there is a continued chance for additional strong to severe thunderstorms with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NICOSIA
In the hours before
Local storm report, Jul 12, 8:40 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 2 NNW GILLETT 41.98N 76.81W
07/12/2021 BRADFORD PA 911 CALL CENTER
HOMES SURROUNDED BY WATER. EVACUATIONS
TAKING PLACE.
&&Local storm report, Jul 12, 9:08 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
908 PM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM FLASH FLOOD TOWANDA 41.77N 76.45W
07/12/2021 BRADFORD PA EMERGENCY MNGR
WATER POURING INTO A FEW HOMES.
&&Local storm report, Jul 12, 9:09 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
909 PM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD ULSTER 41.85N 76.50W
07/12/2021 BRADFORD PA PUBLIC
MUD SLIDE ROUTE 220 SOUTH OF ULSTER.
&&Local storm report, Jul 12, 9:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 PM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM FLASH FLOOD FRANKLINDALE 41.70N 76.55W
07/12/2021 BRADFORD PA 911 CALL CENTER
ROADS FLOODED AND A MUDSLIDE.
&&Local storm report, Jul 12, 9:32 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
932 PM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG WETONA 41.83N 76.67W
07/12/2021 BRADFORD PA EMERGENCY MNGR
MULTIPLE TREES DOWN. AREA WHERE RADAR SHOWED
A TORNADIC DEBRIS SIGNATURE.
&&Local storm report, Jul 12, 9:36 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
936 PM EDT MON JUL 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 1 ENE STARLIGHT 41.91N 75.32W
07/12/2021 WAYNE PA 911 CALL CENTER
MULTIPLE TREES DOWN.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:17 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 43 min |
| Jul 12, 8:29 PM EDT | Flash Flood Warning | BGM | Susquehanna, Wayne | 2 hr |
| Jul 12, 8:33 PM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Jul 12, 8:59 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wyoming | 46 min |
| Jul 12, 9:54 PM EDT | Flash Flood Warning | BGM | Bradford | 2 hr |
| Jul 12, 10:09 PM EDT | Flash Flood Warning | BGM | Susquehanna, Wyoming | 3 hr |
| Jul 12, 10:28 PM EDT | Special Weather Statement | BGM | Wyoming | 32 min |
| Jul 12, 10:35 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 40 min |
| Jul 12, 10:59 PM EDT | Areal Flood Advisory | BGM | Wayne | 2 hr |
| Jul 12, 11:09 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Susquehanna, Wayne | 51 min |
| Jul 12, 11:17 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna | 118 min |
| Jul 12, 11:38 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna, Wayne | 112 min |
| Jul 12, 11:46 PM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Jul 12, 11:58 PM EDT | Special Weather Statement | BGM | Lackawanna, Wayne | 47 min |
| Jul 13, 12:25 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 2 hr |
| Jul 13, 12:54 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Pike, Wayne | 2 hr |
| Jul 13, 1:33 AM EDT | Areal Flood Advisory | BGM | Lackawanna | 81 min |
| Jul 13, 12:48 PM EDT | Flash Flood Watch | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 11 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.